Get Help Today. (800) 516-4357

Crack Cocaine Overdose

Crack cocaine overdose is a life-threatening risk, with symptoms ranging from respiratory distress and hallucinations to seizures. Understanding the signs and risks is crucial for taking immediate action and seeking professional treatment.

Struggling with Addiction? Get Help Now

Symptoms of a crack cocaine overdose include respiratory distress, paranoia, hallucinations, chest pain, tremors, and seizures. Overdose may lead to a heart attack, stroke, or cardiac arrest.

Can You Overdose on Crack Cocaine?

Yes, crack cocaine use can lead to overdose. Cocaine is a Schedule II narcotic, highly addictive, and dangerous. Crack cocaine overdose can be fatal. 

How Much Crack Makes You Overdose?

There isn’t a set amount of crack that will cause an overdose in everyone. The amount that causes an overdose will vary greatly from person to person, depending on personal tolerance levels, body size, metabolism, any other substances taken, and other factors.

What Are the Signs & Symptoms of Overdosing on Crack Cocaine?

Symptoms of a crack cocaine overdose may vary in severity, depending on the individual and amount consumed. Some common signs of a crack overdose include the following:

  • Difficulty breathing or shortness of breath
  • Chest pain
  • Extreme agitation or paranoia
  • Hallucinations or delusions
  • Seizures or tremors
  • Unconsciousness or unresponsiveness
  • Irregular or rapid heartbeat
  • Enlarged pupils
  • Stroke

Risk Factors for Crack Cocaine Overdose

Several factors can increase the likelihood of experiencing a crack overdose. Here are some of them:

High Tolerance Levels

Tolerance forms with prolonged use of crack. This can lead individuals to consume greater quantities of crack, amplifying the risk of an overdose. 

It’s easy for users to misjudge a dose. There’s a fine line between a dose that will get you high and one that will cause an overdose. 

Mixing Crack With Other Substances 

It’s common for crack to be used alongside other substances, such as alcohol or opioids. Mixing substances increases the risk and potential severity of an overdose. Polysubstance abuse can also complicate overdose treatment.

Binge Use Patterns

This occurs when users smoke excessive amounts of crack in short time frames. The more crack that is used with less time to recover between doses, the greater the chances of overdose.

Adulterated Drugs

There is no way to know the quality, potency, and purity of drugs bought on the street, and crack is often cut with other substances, some benign and some toxic. If crack is laced with other substances, the risk of overdose can be greatly heightened. 

One of the primary adulterants used in the manufacture of cocaine is levamisole. The U.S. Drug Enforcement Agency (DEA) estimates that the drug is found in about 80% of the seized cocaine in the U.S.

Makers of cocaine add the drug, which once was administered to treat parasitic worm infections, to increase the amount of the drug and boost profits. Adding the adulterant has been linked to both fatal and debilitating immunologic conditions.

In addition, some doses of crack cocaine may contain fentanyl, a synthetic opioid that is shown to be deadly. Scientists warn that the drug can be 100 times stronger than morphine. Even a scant amount (an amount equal to only around five grains of salt) can stop breathing and trigger cardiac arrest.

If you use crack or know someone who does, it’s a good idea to keep naloxone on hand. This can be used to immediately reverse an opioid overdose. If crack is laced with fentanyl, administering naloxone could save the person’s life.

What Happens When You Overdose on Crack Cocaine?

Crack overdose occurs because the body becomes overwhelmed by the drug’s effects. The dose is too much for the body to process, and systems begin to shut down as a result.

When this happens, a person may experience cardiac arrest, a seizure, or respiratory failure and death. The damage resulting from an overdose depends on the severity of the event and the response time for treatment.

In some cases, a survivor of an overdose may experience lasting damage to the heart, brain, and other vital bodily organs. Some of the damage may be reversible, but in many cases, it may be permanent.

How to Help Someone Who Is Overdosing 

If you suspect someone is experiencing a crack overdose, take immediate action to minimize the damage and potentially save their life. 

  • Immediately call 911. Professional help is needed. While you can take certain measures on your own, it won’t be enough. Emergency medical help is necessary. Remain on the phone with the emergency operator and follow their instructions until paramedics arrive. 
  • If you have naloxone, administer it. Even if you aren’t sure what they took, it’s always a good idea to administer naloxone in a potential overdose situation. There is no harm in doing so, and if any opioids were taken (knowingly or unknowingly), naloxone can reverse the overdose.
  • Clear the area. If the person is having a seizure or shaking, move any objects from the area that could injure the person. Roll the person onto their side into the recovery position. This ensures they won’t choke if they vomit.
  • Talk in calm, low tones. Aim to promote a soothing environment. If the person is conscious, keep them engaged in conversation and reassure them that help is on the way.
  • Apply a cool compress. If the person’s body temperature seems high, apply a cool compress to their forehead.

When medical professionals arrive, they will usually treat a crack cocaine overdose with supportive care. If cardiac arrest has occurred, they’ll perform CPR. They may administer fluids or other medications, like benzodiazepines, to stabilize the person.

The Necessity of Addiction Treatment

An overdose is a clear sign that addiction treatment is needed. If you survived an overdose, you might not be as lucky the next time. But with comprehensive addiction treatment, you can learn to stop abusing crack and how to resist relapse. It takes support and tailored care, but you can build a healthy and happy life in recovery.

Updated November 21, 2023
Resources
  1. Causes of Death Among Crack Cocaine Users. (September 2006). Brazilian Journal of Psychiatry.
  2. Levamisole and Cocaine Synergism: A Prevalent Adulterant Enhances Cocaine’s Action in Vivo. (January 2014). Neuropharmacology.
  3. WARNING: Local Cocaine May Contain Fentanyl. (June 2018). University of Pennsylvania. Resources.
  4. Drug Overdose Deaths Involving Cocaine and Psychostimulants With Abuse Potential — United States, 2003–2017. (May 2019). Centers for Disease Control and Prevention.
  5. Cocaine Toxicity. (October 2022). StatPearls.
  6. Acute and Chronic Effects of Cocaine on Cardiovascular Health. (February 2019). International Journal of Molecular Sciences.
  7. Cocaine and Cardiotoxicity: A Literature Review. (April 2021). Cureus.
Take The Next Step Now
Call Us Now Check Insurance